Lake Michigan, 2021

Waterspouts in Lake Michigan, September 22, 2021

September 22, 2021 · NWS LOT · 2 events in 1 county or zone

A few waterspouts were observed over portions of southern Lake Michigan on September 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A few waterspouts were observed over portions of southern Lake Michigan on September 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 22, 6:04 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 22, 6:04 AM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
704 AM CDT Wed Sep 22 2021

.SHORT TERM...
335 AM CDT

Through Thursday...

Going forecast through Thursday is in good shape and really only
made some minor tweaks. Water vapor imagery early this morning
nicely depicts developing mid-latitude cyclone over the mid
Mississippi Valley with system already starting to take on a
slightly negative tilt. Further deepening of this system is still
forecast through the next 24-36 hours with circulation closing off
in the mid and upper levels as well.

Showers continue across portions of northwest Indiana with the
synoptic system itself and will likely see showers into at least
northwest Indiana and perhaps far eastern Illinois at times
today through tonight and even into the day on Thursday. Still
seeing model disagreement in how far west the showers get during
the day Thursday as the upper low lifts north into Michigan and
throws precipitation westward. Have nudged pops upward some into
Chicago and far eastern Illinois, but still have reliable keeping
rain east of Chicago area Thursday, so kept precip chances modest
in the grids. The cloud cover and gusty north winds will keep it
seasonably cool Thursday, but where it rains much of the day,
temps may struggle to even reach 60F. That looks to be the case in
northwest Indiana, but if the models with the more western
solution with the rain getting into Chicago verify then even
Chicago may not reach 60 Thursday! Far western CWA where some
sunshine is expected will likely see highs climb well into the
60s.

No real change in thinking regarding the winds, waves, and
lakeshore. Still thinking long duration north gale event with a
storm surge of about 1.5-2 feet over southern portions of the lake
by tonight. The latest wave model guidance did come in a bit
higher than previous runs and given that we were already on the
cusp of needing a warning for northwest Indiana, have opted to
upgrade Lake and Porter County to a Lakeshore Flood Warning. There
is a great deal of uncertainty regarding the magnitude of the
impacts given the lower (though still well above average) lake
levels, but with wave heights of 14-18 ft forecast now from late
this afternoon through Thursday morning, felt more comfortable
upgrading.

Lake effect showers streaming into northeast Illinois will likely
continue this morning. Inversion heights are forecast to begin
lowering this afternoon into this evening during the typical
diurnal min time for lake effect. Given this, am expecting a
decrease in coverage and intensity of the pure lake effect
showers this afternoon and evening, possibly ending altogether.

- Izzi

&&

.LONG TERM...
335 AM CDT

Thursday night through Tuesday...

Most of the long term will be quiet and feature near to above
normal daytime temperatures. The noteworthy exception to this is
on Friday with the next cold front when showers are probable
during the evening and early overnight. Even a few isolated
embedded thunderstorms may be possible in the early evening.

After the cool start to autumn, the closed low exiting northeast
will be followed by robust west-southwest warm advection. Plenty
of sun, dew points in the 40s, and southwesterly winds gusting up
to 30 mph in the afternoon ahead of the front will bring a quick
warm-up to the mid to upper 70s. With most foliage still greened
out, that probably mutes the fire weather threat. On the other
hand, with a large chunk of northern Illinois entrenched in
drought, vegetation is drier than normal. We'll message an
elevated fire weather threat in the HWO.

Friday evening/night's cold front will be accompanied by strong
large scale forcing from a stout mid-level short-wave and
corresponding height falls. 00z NAM was a bit faster than the
global consensus bringing precip in late day - the official grids
favor the evening for highest shower coverage with likely PoPs.
Only a sliver of instability will be in place given the very dry
antecedent air mass, though some modest pooling to 50s just ahead
of the front. Given the strong forcing and decent mid-level lapse
rates, opted to introduced a slight chance for thunderstorms in
the early to mid evening. Showers will end from northwest to
southeast during the late evening and earlier overnight, followed
by a dry and cooler Saturday.

Warm air mass emanating from central CONUS mid-upper ridging will
advect in and warm us back up into the upper 70s on Sunday. Some
guidance is indicating a backdoor cold front on Monday, which
would result in cooler temps than in official forecast lakeside,
while inland areas reach upper 70s-lower 80s. A stronger cold
front looks like a decent bet by Tuesday as another trough digs in
northeastern North America. With entrenched dry air mass, this
next front will probably be mostly or entirely precip free.

Castro

&&

.AVIATION...
For the 12Z TAFs...

The concerns for the Chicago area TAF sites include:

* Strong and gusty northerly winds, especially this afternoon-
  early evening
* Lake effect SHRA affecting mainly MDW and GYY today
* Chance for -RA BR VSBY impacts on Thursday morning
* MVFR CIGs possible at times near the lake

The strong northerly winds are the main story, due to strengthening
low pressure east of the area. Effect of lake effect convergence
is causing some variability in wind direction this morning, but
should become more uniform close to due north with time. Gusts
will peak at or a bit over 30 kt at ORD and MDW toward mid day and
into early or mid evening, with a few kts stronger gusts forecast
at MDW. Still possible that a few gusts to or a bit over 35 kt
occur, though confidence is low. Overall strongest winds with
gusts in the mid 30s kts will be felt at GYY given its proximity
to the lake. Magnitude of winds and gusts on Thursday will depend
on how close the low pressure system gets over MI.

Another healthy band of lake effect SHRA took shape within past
hour or so into Cook County, with heavier SHRA just west of MDW.
Based off overnight observations, if this band holds together and
swings back through MDW, should see 2-3SM VSBY for a time.
Activity should then favor GYY late morning into early afternoon
before drifting east and diminishing. There's a chance that
synoptic rain could make it back as far west as the eastern
terminals on Thursday, maybe starting as lake enhanced precip near
GYY. Added a PROB30 for this potential, since the cut-off on the
western edge of the precipitation shield will be quite sharp.
Occasional MVFR CIGs would be favored under any heavier lake
effect SHRA today and then if the rain makes it far enough west on
Thursday.

Castro

&&

.MARINE...
335 AM CDT

A long-duration northerly gale event is expected, starting late
this evening and persisting through Wednesday night, and
potentially continuing through Thursday morning. The latest
expectation is for northerly gales of 40 to 45 kt, with the
strongest winds anticipated Wednesday afternoon and night. A
Gale Warning is in effect into Thursday morning and may need to be
extended later into the day Thursday for Indiana waters.

Carlaw/Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM
     Thursday.

     Lakeshore Flood Advisory...ILZ103-ILZ104 until 10 AM Thursday.

IN...Beach Hazards Statement...INZ001-INZ002 until 4 AM Friday.

     Lakeshore Flood Warning...INZ001-INZ002 until 7 PM Thursday.

LM...Gale Warning...nearshore waters until 9
     AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 22, 3:42 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 AM CDT Wed Sep 22 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
442 AM CDT Wed Sep 22 2021 /542 AM EDT Wed Sep 22 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.
  Significant Lakeshore Flood Risk.
  High Swim Risk.

DISCUSSION...

Lakeshore flooding and very dangerous waves are expected
along the lake through tonight. In addition, winds may gust as
high as 45 mph near the lake this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Non Thunderstorm Wind Risk.
  Significant Lakeshore Flood Risk.
  High Swim Risk.
Friday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-230945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 AM CDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Gale force winds and extremely hazardous waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
 Gale force winds and extremely hazardous waves.

Friday...

 Hazardous conditions for small craft are likely.
 Limited Thunderstorm Risk.

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

2 waterspout. Local standard time, as filed.

Waterspout, Wilmette Harbor to Northerly Island Il

When
September 22, 11:00 AM CST to 11:01 AM CST
Where
Wilmette Harbor to Northerly Island Il forecast zone, 1.17 mi SSE of Harrison-Dever Crib
Reported by
Public
Coordinates
41.904, -87.561

Waterspout, Wilmette Harbor to Northerly Island Il

When
September 22, 11:17 AM CST to 11:18 AM CST
Where
Wilmette Harbor to Northerly Island Il forecast zone, 3.09 mi ESE of Wilmette Harbor
Reported by
Public
Coordinates
42.060, -87.626

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986738, 986739.